Alabama, 2010Flooding and High Wind in Alabama, February 5, 2010
February 5, 2010 · NWS HUN · 4 events in 2 counties and zones
Strong lift and abundant moisture north of a surface low in the northern Gulf of Mexico near the southeastern tip of Louisiana increased on the night of the 4th into the early morning hours on the 5th. This produced around 2 inches of rainfall in eastern Lauderdale and most of Lawrence county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $43,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong lift and abundant moisture north of a surface low in the northern Gulf of Mexico near the southeastern tip of Louisiana increased on the night of the 4th into the early morning hours on the 5th. This produced around 2 inches of rainfall in eastern Lauderdale and most of Lawrence county. Falling on fairly saturated ground, the runoff from this precipitation produced stream and creek flooding in Lauderdale county.
Also, a strong pressure gradient associated with this low pressure system produced wind gusts around 50 mph in De Kalb county, knocking down numerous trees along CR 89 near Mentone and Desoto State Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 4, 11:48 PM CST, 3 hours 50 minutes earlier.
Area forecast discussion, Feb 4, 11:48 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1148 PM CST THU FEB 4 2010
.UPDATE...FOR 06Z TAF ISSUANCE.
&&
.AVIATION...MVFR TO IFR CONDITIONS WILL CONTINUE THROUGH 17-18Z AS
RAINFALL ASSOCIATED WITH A LOW PRESSURE SYSTEM CROSSES OVER THE
AREA. HEAVIER RAINFALL IS LIKELY THROUGH 10-12Z AS A CONVECTIVE
RAINBAND CROSSES THE REGION. HAVE INCLUDED A TEMPO GROUP TO COVER
THE OSCILLATING CIGS. WINDS WILL GRADUALLY DIMINISH OVERNIGHT AS THE
PRESSURE GRADIENT RELAXES. IFR CIGS WILL THEN LIKELY REMAIN FOR THE
REST OF THE PERIOD AFTER THE RAIN ENDS.
&&
.DISCUSSION.../ISSUED AT 958 PM CST THU FEB 4 2010/
RAIN WITH EMBEDDED CONVECTIVE WILL CONTINUE OVERNIGHT INTO TOMORROW
MORNING. THESE SHOWERS ARE INDUCED BY A POWERFUL LONGWAVE TROUGH
WITH ITS AXIS CURRENTLY POSITIONED FROM MT TO NORTH MEXICO. THE MAIN
FOCUS OF OUR CONCERN IS THE SOUTHERN EXTENT OF THE TROUGH POSITIONED
OVER NORTHERN TX. SATELLITE/RADAR IMAGERY IS INDICATING AN ENHANCED
CONVECTIVE BAND APPROACHING FROM S AL WHICH WILL CAUSE MORE INTENSE
RAINFALL OVER THE NEXT COUPLE OF HOURS AND WILL CONTINUE WATCHING
FOR ANY FLASH FLOODING.
OTHERWISE...TEMPS LOOK ON TRACK REMAINING STEADY IN THE UPPER 30S TO
LOW 40S FOR THE REST OF THE NIGHT. ALSO...SUSTAINED WINDS HAVE
REMAINED AROUND 10-15 MPH WITH SOME GUSTINESS MAINLY OVER NE AL.
HOWEVER...WIND GUSTS WERE EARLIER RECORDED AROUND 20-25 MPH. THE
INCREASED PRESSURE FALLS/GRADIENT THAT CAUSED THE HIGHER GUSTS
EARLIER ARE NOT FALLING AS QUICKLY RESULTING IN A GENERAL DECREASING
TREND FOR WIND GUSTS.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
SL.77
Hazardous weather outlook, Feb 4, 1:00 PM CST, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CST THU FEB 4 2010
ALZ001>010-016-TNZ076-096-097-051000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
100 PM CST THU FEB 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
WIDESPREAD RAIN WILL CONTINUE THROUGH TONIGHT. RAINFALL MAY BE HEAVY
AT TIMES. THE EXPECTED RAINFALL WILL CREATE ELEVATED STREAM
LEVELS...ESPECIALLY ON SMALL STREAMS...BUT WIDESPREAD FLOODING
APPEARS UNLIKELY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
THERE IS A BRIEF OPPORTUNITY FOR FREEZING DRIZZLE ACROSS THE AREA
LATE FRIDAY NIGHT AND EARLY SATURDAY MORNING AS LINGERING MOISTURE
COMBINES WITH TEMPERATURES DROPPING TO AROUND FREEZING. THE FREEZING
DRIZZLE THREAT WILL BE GREATEST AT HIGHER ELEVATIONS.
ANOTHER PERIOD OF WET WEATHER IS EXPECTED STARTING MONDAY AND
LASTING THROUGH TUESDAY. HEAVY RAIN IS AGAIN POSSIBLE...AND GIVEN
THE SHORT TIME IN BETWEEN RAIN EVENTS...RIVER AND SMALL STREAM
FLOODING WILL BECOME A GREATER THREAT.
RAIN MAY MIX WITH OR CHANGE TO SNOW LATE TUESDAY NIGHT OR EARLY
WEDNESDAY AS THE STORM SYSTEM DEPARTS. AT THIS TIME IT APPEARS ANY
SNOW WOULD BE LIGHT IN NATURE.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
JE
High Wind, Dekalb
- When
- February 5, 3:38 AM CST to 7:30 AM CST
- Where
- Dekalb forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 34.460, -85.804 (the zone’s center; the record gives no point)
Periodic high wind gusts knocked down numerous trees along CR 89 in the Mentone and Desoto State Park communities. Other communities reported down trees as well. Other areas affected included: Peek's Corner, Crossville, Geraldine, Kilpatrick, and Hammondville.
Flood, Lauderdale
- When
- February 5, 10:38 AM CST to 4:38 PM CST
- Where
- Lauderdale County, 1.9 mi ESE of Lexington to 2.03 mi ESE of Lexington
- Cause
- Heavy Rain
- Property damage
- $18,000
- Reported by
- Emergency Manager
- Coordinates
- 34.959, -87.339
Heavy rainfall caused a stream to overflow its banks and close CR 502 in Lexington.
Flood, Lauderdale
- When
- February 5, 11:05 AM CST to 5:05 PM CST
- Where
- Lauderdale County, 1.86 mi SSE of Anderson to 1.97 mi SSE of Anderson
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.895, -87.257
Heavy rainfall caused water from a stream to close CR 534 in Anderson.
Flood, Lauderdale
- When
- February 5, 11:20 AM CST to 5:20 PM CST
- Where
- Lauderdale County, 2.2 mi NNW of Antioch to 1.99 mi NNW of Antioch
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.930, -87.482
Heavy rainfall caused a stream to go over its banks and close CR 31 in Green Hill.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, February 5, 20104 deaths · 5 injured · 4 events
- Blizzard and Winter Storm in New Jersey, February 5 to 6, 20102 injured · $100 million · 27 events
- Blizzard and Winter Storm in Maryland, February 5 to 6, 201014 injured · $50,000 · 19 events
- Winter Storm in Ohio, February 5 to 6, 2010$6.3 million · 17 events
- Winter Storm in Delaware, February 5 to 6, 20104 injured · $1.0 million · 4 events
- Damaging Winds in Florida, February 5, 201013 injured · $8,000 · 52 kt wind · 3 events
- Winter Storm in Virginia, February 5 to 6, 2010$105,000 · 24 events
- Winter Storm and Winter Weather in North Carolina, February 5, 2010$100,000 · 9 events
- Winter Storm and Winter Weather in Pennsylvania, February 5 to 6, 20105 injured · 10 events
- Debris Flow in North Carolina, February 5, 2010$100,000 · 1 event
- Winter Storm and Flooding in West Virginia, February 5 to 6, 2010$20,000 · 29 events
- Winter Storm in West Virginia, February 5 to 6, 2010$31,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214569, 214495, 214496, 214499.